Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 262, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 23, 2017, 1:44 AM EDT for 7 counties in Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 1:44 AM EDT (05:44 UTC)
- Expired
- Jul 23, 2017, 2:15 AM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, IN, Crawford County, IN, Floyd County, IN, Harrison County, IN, Orange County, IN, Scott County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WUUS53 KLMK 230544
SVRLMK
INC019-025-043-061-117-143-175-230615-
/O.NEW.KLMK.SV.W.0262.170723T0544Z-170723T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
144 AM EDT SUN JUL 23 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northwestern Harrison County in south central Indiana...
Northwestern Clark County in south central Indiana...
Northeastern Crawford County in south central Indiana...
Northwestern Floyd County in south central Indiana...
Southwestern Scott County in south central Indiana...
Orange County in south central Indiana...
Washington County in south central Indiana...
* Until 215 AM EDT
* At 143 AM EDT, the leading edge of a line of severe thunderstorms
was from 10 miles south of Brownstown to 8 miles southwest of
Salem to near Paoli, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Scottsburg, Salem, Paoli, English, Carefree Town, New Providence
Town, Vienna, Austin, Orleans and Galena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 8598 3876 8596 3875 8595 3876 8594
3875 8592 3875 8590 3873 8588 3875 8584
3862 8567 3831 8600 3823 8643 3860 8666
3876 8604 3876 8603 3877 8602 3876 8601
3877 8598
TIME...MOT...LOC 0543Z 320DEG 30KT 3874 8597 3852 8622 3847 8649
HAIL...<.75IN
WIND...60MPH
$$
131 follow-up statement
153
WWUS53 KLMK 230604
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
204 AM EDT SUN JUL 23 2017
INC019-025-043-061-117-143-175-230615-
/O.CON.KLMK.SV.W.0262.000000T0000Z-170723T0615Z/
Harrison IN-Clark IN-Crawford IN-Floyd IN-Scott IN-Orange IN-
Washington IN-
204 AM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR NORTHWESTERN HARRISON...NORTHWESTERN CLARK...NORTHEASTERN
CRAWFORD...NORTHWESTERN FLOYD...SOUTHWESTERN SCOTT...CENTRAL ORANGE
AND WASHINGTON COUNTIES...
At 203 AM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Scottsburg to 9 miles southwest
of New Providence Town to near Paoli, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Scottsburg, Salem, Paoli, English, Carefree Town, New Providence
Town, Vienna, Austin, Galena and French Lick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3875 8584 3862 8567 3831 8600 3823 8643
3860 8666 3863 8626 3864 8593
TIME...MOT...LOC 0603Z 319DEG 30KT 3862 8584 3840 8609 3848 8647
HAIL...<.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:24 AM EDT, 20 minutes earlier.
Area forecast discussion, Jul 23, 1:24 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
124 AM EDT Sun Jul 23 2017
.Forecast Update...
Issued at 1025 PM EDT Sat Jul 22 2017
Line of storms forming as anticipated. It is still a little slow
getting into our forecast area, but we had a stronger cell earlier
in Jefferson IN and Harrison KY. Should see development southward
overnight, given plenty of instability still aloft over the Ohio
River region...the heat index at SDF still is 99 right now! The
later they get here though the more likely they will be elevated and
just produce a ton of lightning and heavy rainfall.
Issued at 635 PM EDT Sat Jul 22 2017
Have a clear boundary over central Indiana that now is starting to
fire off with cells north of Madison, IN. Expect further development
upstream along this boundary and eventually pushing its way into our
southern Indiana counties and then again crossing the river a little
after Midnight. There will be plenty of elevated instability for
continued southward development towards daybreak Sunday. Ongoing
forecast had this pretty well handled, so no need for a zone update.
Still will need to watch for flash flood potential with training of
cells, but most of these regions have had a long dry spell, and
flash flood guidance is pretty high.
&&
.Short Term...(Today through Monday)
Issued at 225 PM EDT Sat Jul 22 2017
Surface analysis reveals a subtle outflow boundary across portions
of northern Kentucky and southern Indiana. Satellite picks up this
boundary quite well as towering cumulus and a few mature
cumulonimbus can be observed along it. This boundary will
progressively slide southward as the day wears on, but should fizzle
out by late afternoon allowing a brief break from any isolated
showers or storms.
For late this evening through tonight, high-res model guidance
develop showers and storms in central Indiana and have them moving
quickly to the south and impacting southern Indiana and north-
central Kentucky. Deep layer shear and MUCAPE would support some
strong to marginally severe storms this evening into the overnight
hours, with the main threat being gusty winds. Some small hail is
certainly possible in the stronger storms, but warm temperatures
aloft will be the limiting factor for severe hail. Depending on how
surface boundaries and outflow are oriented, may have to keep an eye
on flash flooding potential as some high-res models show training
storms moving over the same locations for several hours. Showers and
storms should begin tapering down by Sunrise Sunday.
Temperatures will be a little cooler tomorrow afternoon compared to
today as a weak "cold" front moves in during the day, but dewpoints
will still remain high and keep heat indexes in the 100 to 105 range
for areas mainly along and west of I-65. Because of this, will
extend the heat advisory into tomorrow evening for parts of the
region. Similar to today, instability/shear tomorrow morning and
afternoon will also support the risk of gusty winds and small hail
in stronger thunderstorms.
&&
.Long Term...(Monday night through Saturday)
Issued at 230 PM EDT Sat Jul 22 2017
High pressure over the Great Lakes will keep the weather over the
region relatively "cool" through the first part of the work week.
Daytime highs/lows will be near climatological normals, and
showers/storms will be diurnally driven though limited in coverage
as forcing/lift remains weak.
Great Lakes surface high will drift east of New England by midweek,
and general flow across the region will take on a southerly/westerly
component as weak upper level ridging builds in. This will result in
slightly increased temperatures and humidity.
Shortwave trough and associated surface cold front will move through
the region late Thursday into Friday. This might be the best shot of
rain we see for the long term as several models develop widespread
showers and storms ahead of the cold front. Cooler and potentially
drier air will be in store behind the front as high pressure settles
in from the north into next weekend.
&&
.Aviation...(06Z TAF Issuance)
Issued at 124 AM EDT Sun Jul 23 2017
Storms across southern Indiana will steadily progress to the
southeast and affect SDF/LEX during the pre-dawn hours. SDF will be
most under the gun, with a gust front possibly coming in from the
northwest sometime between 0640 and 07Z followed by heavy rain and
frequent lightning if the storms hold together. Will continue to
monitor radar closely.
Some borderline LLWS may develop, especially at SDF and LEX, but
with the presence of thunderstorms in the TAFs left the LLWS out.
The pre-dawn activity will die down as the sun comes up, followed by
a lull for much of the morning. Convection is then expected to re-
fire this afternoon as a weakening front comes in from the
northwest. Those storms should then diminish this evening.
&&
.Climate...
Issued at 445 AM EDT Sat Jul 22 2017
While no record highs are in jeopardy, we may end up setting one or
two record warm low temperatures. On Friday, Bowling Green tied the
record warm low of 76 degrees from 2008. Below are the record warm
low temperatures for July 22-23.
Record Warm Lows Louisville Lexington Bowling Green Frankfort
July 22nd 81 (1934) 79 (1983) 77 (1983) 79 (1901)
July 23rd 81 (2011 75 (2011) 77 (1983) 79 (1901)
Based on the most recent observations, Louisville and Bowling Green
have a shot to break the record warm minimum temp for July 22nd.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for INZ083-
084-089>091.
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
KYZ023>030-038-045-053-061>063-070>074.
&&
Update...RJS
Short Term...DM
Long Term...DM
Aviation...13
Climate...EBWHazardous weather outlook, Jul 22, 8:09 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 809 PM EDT Sat Jul 22 2017 INZ083-084-089>091-KYZ023>030-038-045-053-061>063-070>074-240015- Dubois-Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-Ohio- Grayson-Hardin-Bullitt-Jefferson-Spencer-Nelson-Larue-Butler- Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren- Including the cities of Jasper, English, Tell City, Corydon, New Albany, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, Taylorsville, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, and Glasgow 809 PM EDT Sat Jul 22 2017 /709 PM CDT Sat Jul 22 2017/ ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SUNDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms will move in from southern Indiana to central Kentucky late tonight, mainly north of the Western Kentucky Parkway. The stronger storms will bring brief gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are forecast Sunday and Monday as a surface boundary moves south through the region. Some strong storms will be possible, with damaging winds as the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-092-KYZ031>037-039>043-046>049-054>057-064>067-075>078- 081-082-240015- Orange-Washington-Scott-Jefferson-Clark-Oldham-Trimble-Henry-Shelby- Franklin-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-Mercer- Jessamine-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jeffersonville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 809 PM EDT Sat Jul 22 2017 /709 PM CDT Sat Jul 22 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms will move in from southern Indiana to central Kentucky late tonight, mainly north of the Cumberland Parkway. The stronger storms will bring brief gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are forecast Sunday and Monday as a surface boundary moves south through the region. Some strong storms will be possible, with damaging winds as the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM/RJS
In the hours before
Special weather statement, Jul 22, 8:24 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
824 PM EDT SAT JUL 22 2017
INZ078-079-KYZ032-230100-
Jefferson-Scott-Trimble-
824 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...NORTH
CENTRAL SCOTT AND NORTHWESTERN TRIMBLE COUNTIES...
At 824 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Madison to 11 miles
south of Vernon. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Madison, Hanover, Smyrna, Milton, Kent, Dupont, Brooksburg,
Wakefield, Middlefork and Canaan.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3869 8520 3874 8527 3874 8533 3867 8528
3864 8540 3881 8577 3882 8574 3883 8573
3882 8572 3883 8571 3882 8570 3882 8561
3885 8561 3885 8557 3888 8557 3888 8554
3891 8553 3892 8520
TIME...MOT...LOC 0024Z 280DEG 23KT 3886 8540 3883 8566
RJSSpecial weather statement, Jul 22, 9:08 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
908 PM EDT SAT JUL 22 2017
KYZ037-230145-
Harrison-
908 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON COUNTY...
At 908 PM EDT, a strong thunderstorm was located near Falmouth,
moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Berry, Oddville, Kelat, Venus, Boyd, Claysville, Sunrise, Antioch and
US Route 62 at State Route 19.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3841 8415 3854 8443 3857 8441 3856 8439
3858 8420 3857 8420 3856 8422 3855 8421
3855 8416 3854 8416 3853 8418 3850 8418
3850 8416 3849 8417 3849 8415 3848 8415
3848 8413 3846 8410
TIME...MOT...LOC 0108Z 297DEG 26KT 3860 8436
RJSSpecial weather statement, Jul 22, 9:58 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
958 PM EDT SAT JUL 22 2017
KYZ037-043-230245-
Nicholas-Harrison-
958 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NICHOLAS AND NORTHEASTERN
HARRISON COUNTIES...
At 958 PM EDT, a strong thunderstorm was located 8 miles northeast of
Cynthiana, moving southeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Carlisle, Oddville, Ellisville, Pleasant Valley, Headquarters,
Claysville, Myers, Barefoot, US Route 62 at State Route 19 and
Weston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3823 8401 3846 8427 3855 8417 3855 8416
3852 8418 3850 8418 3850 8416 3849 8417
3848 8413 3846 8410 3844 8402 3843 8400
3842 8400 3844 8397 3842 8395 3836 8392
3836 8389 3835 8390 3836 8387
TIME...MOT...LOC 0158Z 308DEG 18KT 3846 8416
RJSSpecial weather statement, Jul 23, 1:14 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
114 AM EDT SUN JUL 23 2017
INZ076-077-083-230600-
Orange-Washington-Dubois-
114 AM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DUBOIS...
ORANGE AND WESTERN WASHINGTON COUNTIES...
At 114 AM EDT/1214 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 11 miles west of Brownstown to 7
miles north of Paoli to near Shoals. Movement was southeast at 30
mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Salem, Paoli, Orleans, French Lick, Stampers Creek, Orangeville,
Campbellsburg, West Baden Springs, Hardinsburg and Livonia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3876 8603 3877 8598 3876 8599 3875 8598
3876 8596 3875 8593 3848 8618 3841 8668
3852 8684 3853 8668 3869 8668 3869 8631
3873 8631 3874 8629 3877 8628 3878 8620
3878 8619 3876 8613 3878 8609
TIME...MOT...LOC 0514Z 305DEG 25KT 3893 8626 3867 8651 3861 8686
EBWSpecial weather statement, Jul 23, 1:16 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
116 AM EDT SUN JUL 23 2017
KYZ043-230530-
Nicholas-
116 AM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NICHOLAS COUNTY...
At 116 AM EDT, a strong thunderstorm was located near Bethel, moving
southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Carlisle, Weston, Pleasant Valley, Sprout, East Union, Moorefield and
Myers.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3830 8385 3821 8395 3829 8405 3840 8393
3836 8392 3836 8389 3835 8390 3836 8387
3835 8387 3835 8386 3833 8386 3834 8384
3832 8385 3831 8383
TIME...MOT...LOC 0516Z 309DEG 29KT 3832 8391
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:24 PM EDT | Special Weather Statement | LMK | Jefferson | 36 min |
| Jul 23, 1:14 AM EDT | Special Weather Statement | LMK | Orange, Washington | 46 min |
| Jul 23, 2:16 AM EDT | Special Weather Statement | LMK | Clark, Floyd, Harrison | 29 min |
| Jul 23, 2:24 AM EDT | Areal Flood Advisory | LMK | Orange | 3 hr |
| Jul 23, 3:12 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Harrison, Perry | 33 min |
| Jul 23, 3:39 AM EDT | Special Weather Statement | LMK | Floyd, Harrison, Perry | 36 min |
| Jul 23, 3:41 AM EDT | Areal Flood Advisory | LMK | Crawford, Dubois, Harrison, Orange, Perry, Washington | 3 hr |
| Jul 23, 3:46 AM EDT | Special Weather Statement | LMK | Dubois | 29 min |
| Jul 23, 4:23 AM EDT | Special Weather Statement | LMK | Crawford, Dubois | 37 min |
| Jul 23, 4:47 AM EDT | Areal Flood Advisory | LMK | Crawford, Harrison, Perry | 3 hr |
| Jul 23, 4:56 AM EDT | Special Weather Statement | LMK | Crawford, Orange, Perry | 49 min |
| Jul 23, 5:23 AM EDT | Flash Flood Warning | LMK | Crawford, Dubois, Orange, Perry | 3 hr |
| Jul 23, 7:20 AM EDT | Severe Thunderstorm Warning | LMK | Dubois | 25 min |
| Jul 23, 7:44 AM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Perry | 31 min |
| Jul 23, 7:55 AM EDT | Special Weather Statement | LMK | Orange | 35 min |
| Jul 23, 8:16 AM EDT | Special Weather Statement | LMK | Floyd, Harrison | 29 min |
| Jul 23, 6:00 PM EDT | Special Weather Statement | LMK | Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.